North Dakota, 2006

Flood in North Dakota, August 1 to 31, 2006

August 1 to 31, 2006 · NWS FGF · 1 event in 1 county or zone

80 feet MSL. Although Nelson county was also included in a D2 and D3 drought designation for most of the month, flooding continued in the immediate area right around Stump Lake.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Stump Lake continued its climb, starting at a level of approximately 1443.35 feet MSL and ending at a level of roughly 1443.80 feet MSL. Although Nelson county was also included in a D2 and D3 drought designation for most of the month, flooding continued in the immediate area right around Stump Lake. The rate of rise on Stump Lake really tapered off over the course of the summer. Late in 2005, it was estimated that Stump Lake would even out with the level of Devils Lake by the fall of 2006. The hot and dry summer of 2006 slowed down that projection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 7:25 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 31, 7:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
825 PM CDT MON JUL 31 2006

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...A HIGH PRESSURE RIDGE EXTENDS INTO
NE ND...WITH A COLD FRONT EXTENDING THROUGH THE E PART OF THE AREA
ALONG A FFM-PKD LINE. KMVX SHOWS THUNDERSTORM ACTIVITY REMAINING
ALONG AND E OF THE COLD FRONT. WITH THE COLD FRONT PRETTY MUCH OUT
OF THE AREA AND DRY SURFACE DEWPOINTS MOVING IN BEHIND THE FRONT...
WILL REMOVE POPS FOR MOST OF THE AREA...EXCEPT THE FAR E...THIS
EVENING...AND MAKE THE WHOLE AREA DRY AFTER MIDNIGHT. OTHERWISE...
REST OF FORECAST IS IN GOOD SHAPE...WITH ONLY MINOR ADJUSTMENTS
NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Jul 31, 5:16 AM CST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
616 AM CDT MON JUL 31 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
616 AM CDT MON JUL 31 2006

...SEVERE THUNDERSTORMS POSSIBLE EAST OF THE RED RIVER VALLEY
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST
MINNESOTA EAST OF THE RED RIVER VALLEY THIS AFTERNOON. AN
EASTWARD MOVING COOL FRONT WILL REACH MINNESOTA BY NOON AND
POSSIBLY INITIATE STRONG THUNDERSTORMS IN THIS VERY UNSTABLE
AIR MASS. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND
BUT A TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nelson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nelson County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531093.